Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 91, NWS Lincoln, IL

May 19, 2024Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2024, 8:13 PM CDT for Macon County, Illinois. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 8:13 PM CDT (01:13 UTC)
Expired
May 19, 2024, 8:45 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Macon County, IL

The radar

The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:17 PM CDTHAIL 0.88Long Creek, ILRelayed by broadcast media. Video of hail in Long Creek.
May 19, 8:31 PM CDTHAIL 0.88Mount Zion, ILRelayed by Broadcast Media.
May 19, 8:45 PM CDTHAIL 1.51 Wsw Long Creek, ILImage of hailstone next to measuring device via social media at 121 and Bentonville Rd.
May 19, 8:49 PM CDTHAIL 1Long Creek, ILRelayed via broadcast media. Image of quarter sized hail in Long Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KILX 200113
SVRILX
ILC115-200145-
/O.NEW.KILX.SV.W.0091.240520T0113Z-240520T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
813 PM CDT Sun May 19 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macon County in central Illinois...

* Until 845 PM CDT.

* At 812 PM CDT, a severe thunderstorm was located over Long Creek,
  or near Decatur, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Long Creek around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3974 8887 3983 8888 3988 8875 3976 8877
TIME...MOT...LOC 0112Z 265DEG 3KT 3981 8884 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
1 follow-up statement
894 
WWUS53 KILX 200144
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
844 PM CDT Sun May 19 2024

ILC115-200153-
/O.EXP.KILX.SV.W.0091.000000T0000Z-240520T0145Z/
Macon-
844 PM CDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON COUNTY WILL
EXPIRE AT 845 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, 
very heavy rain is still possible with this thunderstorm.

&&

LAT...LON 3974 8887 3983 8888 3988 8875 3976 8877
TIME...MOT...LOC 0143Z 265DEG 3KT 3981 8881 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:00 PM CDT, 13 minutes earlier. Its key messages:

  • Temperatures remain above normal through Tuesday, with highs in the upper 80s or low 90s. Peak heat indices will be in the low 90s each day.
  • Scattered thunderstorms, mainly north of I-72 (20-30% chance), through this evening. Severe weather is unlikely but funnel clouds or a brief landspout can't be ruled out. Slow storm motions could lead to locally heavy rainfall exceeding 1.5".
  • Severe thunderstorms are possible Monday through Wednesday, although the areas at risk vary each day. The greatest risk is the potential for damaging winds northwest of the IL River late Tuesday evening, as well as south of I-70 on Wednesday afternoon.
Area forecast discussion, May 19, 8:00 PM CDT, 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
800 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Temperatures remain above normal through Tuesday, with highs in
  the upper 80s or low 90s. Peak heat indices will be in the low
  90s each day.

- Scattered thunderstorms, mainly north of I-72 (20-30% chance),
  through this evening. Severe weather is unlikely but funnel
  clouds or a brief landspout can't be ruled out. Slow storm
  motions could lead to locally heavy rainfall exceeding 1.5".

- Severe thunderstorms are possible Monday through Wednesday,
  although the areas at risk vary each day. The greatest risk is
  the potential for damaging winds northwest of the IL River late
  Tuesday evening, as well as south of I-70 on Wednesday
  afternoon.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 234 PM CDT Sun May 19 2024

As of 2pm/19z, the diffuse frontal boundary that's been draped
across the area today does seem to have lifted back to the north,
with NE winds at Pontiac and Peoria, but a southerly component to
the wind at Lincoln/Bloomington/Champaign. To this point, Cu
development had been fairly limited, but day-cloud phase satellite
imagery shows sporadic signs of glaciation occurring in Vermilion
and Menard County. We'll likely see increasing vertical
development eventually leading to deep convective initiation over
the next few hours, which is consistent with what the CAMs have
shown. The latest RAP mesoanalysis is still showing a corridor
near that frontal boundary where non-supercell tornado parameter
values range from 0.5 to 1, so a funnel or isolated landspout
could occur as cells deepen this afternoon. With weak shear,
storms should be relatively short- lived, but they also won't be
moving fast and if an updraft manages to persist longer than
expected locally heavy rainfall could occur (isolated totals over
1.5" possible). These storms should wane after sunset.

A shortwave is progged to lift NE from the Plains towards the
upper Midwest early Mon AM, which could produce a few
showers/storms NW of the IL River before midday. The forecast gets
a little more complicated into the afternoon. Zooming out and
stepping back for a moment, explosive thunderstorm development is
expected over KS this evening. This matters for us because CAMs
depict a remnant MCV lifting NE thru IA toward N IL, which could
provide additional forcing for storms Mon PM, even though the
primary upper wave will be positioned well north of the area by
that time. The environment does look marginally supportive of
severe weather, with moderate instability and weak shear (less
than 30 knots). Forecast soundings show an inverted-V profile
below the cloud deck, with over 1000 J/kg of DCAPE. The weak shear
means storms will likely lack organization, but that thermo
profile could support sporadic hail or strong wind gusts. As is
often the case with MCVs, there is still a good deal of
uncertainty as to where it ultimately tracks, how expansive the
associated cirrus shield will be, and what impacts that
subsequently has on the destabilization. For now, most of the CWA
north of I-70 is in a marginal risk (level 1 of 5) for severe
weather, but far northern portions of the CWA (Marshall and
northern Woodford/McLean Counties) are in a slight risk (level 2
of 5).

Erwin

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 234 PM CDT Sun May 19 2024

Severe t-storm potential exists across portions of the ILX CWA
both Tues evening (level 3 of 5 risk west of IL River) and Wed
(best chance south of I-70), driven by a volatile environment
ahead of an advancing cold front. Unfortunately, we're at a time
of year where the mesoscale details become quite murky more than
24 hours in advance, owing to multiple rounds of convection
progressing across the Plains and Midwest between now and
Wednesday.

The current expectation is that an emerging upper level trough
will result in a deepening sfc low across the west-central Plains
by late Mon, which eventually lifts northeast to the upper
Midwest on Tues. WAA could result in a few elevated (not surface-
based) storms Mon night into early Tues AM. Forecast soundings
don't look particularly impressive, but there could be a low-end
hail threat from these storms. For Tues afternoon, forecast
soundings show strong capping across the entire ILX CWA, owing to
a +18 to +20 degC warm nose. Storms are expected to form along a
cold front across IA Tues afternoon and eventually progress SE
into the CWA, but they likely won't move in until after 7pm
Tues/00z Wed. Given the expected storm mode (linear or quasi-
linear), damaging winds remains the top concern, but all hazards
are possible. Forecast hodographs do become elongated in the low-
level as the LLJ kicks in, with nearly 50 knot winds just 1km AGL
Tues eve, resulting in roughly 30 knots of 0-1km shear and around
200 J/kg of 0-1 SRH. 0-3 km shear values are around 40 knots,
which gives some wiggle room for embedded surges within the line
to hit 30 knots of line-normal 0-3 km shear. All of those
aforementioned low-level shear/helicity values suggest a tornado
threat will exist in addition to the damaging wind potential.
Exactly how long, and how far east, these threats persist into the
night remains uncertain, and this is well reflected in the Day 3
convective outlook which gradually lowers the risk category with
eastward extent.

Wednesday's severe threat will still ultimately depend on where
the front/outflow from Tuesday night's storms set up. Some
guidance has been trending slower/further north with the frontal
placement, so while the most likely area for severe weather is
still south of I- 70, the I-72 corridor could wind up being at
risk as well. Between the mesoscale uncertainty and the northward
trends, was not as comfortable reducing the northwestward extent
of PoPs compared to previous forecast cycles. Ahead of the front,
the environment is expected to remain quite volatile with ample
instability (approaching 2500 J/kg). Despite the primary upper
wave associated with Tuesday's storms lifting well off to the
north, a secondary short wave will place a new strong mid-level
jet streak over the region (60+ knot flow at 500mb), resulting in
40-50 knots of deep layer shear across the warm sector. Shear
profiles continue to look rather unidirectional, and deep layer
shear vectors parallel to the front suggest a linear storm mode
with damaging winds as the primary threats, while hail is also a
concern.

Temperatures cool off a bit behind the front, with highs in the
upper 70s/low 80s for the end of the work week. The upper wave
pattern remains quite progressive into next weekend, so the
extended forecast continues to be littered with precip chances -
but model spread in the timing and placement of any specific
disturbance is quite large. The CPC 6-10 day precip outlook (May
25-29) shows a 40- 50% chance of above normal precip.

Erwin

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 759 PM CDT Sun May 19 2024

Most sites will be VFR this evening, through the night and into
tomorrow. However, isolated storms keep percolating around CMI
and DEC this evening. Vis and cigs will be an issue with the
storms, either on station at DEC or in the vicinity at CMI. PIA
could see something over night hour, but looks like the showers
will remain southeast of there, so not adding. Cirrus is expected
overnight and tomorrow, but additional convection is possible
tomorrow afternoon at all sites. Will not add VCTS at this time,
but will have broken cigs around 5kft at each site to indicate
possible showers or storms. Winds will be light and variable
through the night but become southwest tomorrow with gusts up to
20-22kts possible at each site.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 3:20 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Sun May 19 2024

ILZ027>031-036>038-040>043-047>053-201200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible from mid afternoon through about
sunset. While the severe weather threat is low, these may contain
gusty winds and heavy rain. In addition, conditions are supportive
of funnel clouds or perhaps an isolated, brief slow-moving tornado.
This would be most likely during the mid afternoon when storms are
beginning to form.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday through Wednesday.
A few storms on Monday may be strong or briefly severe, but the main
threat of severe weather will be Tuesday evening. Damaging winds are
the primary concern during that period.

Additional storms are expected Friday and Saturday, though the
severe weather threat is more uncertain during that period.

Minor flooding will linger on the Illinois River from Havana to
Beardstown through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061-201200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible from mid afternoon through
sunset. While the severe weather threat is low, these may contain
gusty winds and heavy rain. In addition, conditions are supportive
of funnel clouds or perhaps an isolated, brief slow-moving tornado.
This would be most likely during the mid afternoon when storms are
beginning to form.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday through Wednesday
night. A few storms on Monday may be strong or briefly severe. A
better risk of severe weather exists Tuesday evening into Wednesday
morning. Damaging winds are the primary concern during that period.

Additional storms are expected Friday and Saturday, though the
severe weather threat is more uncertain during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-201200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Tuesday night through
Wednesday night. Some of these storms may be strong to severe, with
damaging winds the main concern. Additional storms are expected
Friday and Saturday, though the severe weather threat is more
uncertain during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

37

In the hours before

Special weather statement, May 19, 2:58 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
258 PM CDT Sun May 19 2024

ILZ029-031-036>038-040>048-192200-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-De Witt-
Piatt-Champaign-Vermilion-Cass-Menard-
Including the cities of Peoria, Eureka, Canton, Pekin, Bloomington,
Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign,
Urbana, Danville, Beardstown, and Petersburg
258 PM CDT Sun May 19 2024

...FUNNEL CLOUDS OR A BRIEF TORNADO POSSIBLE THIS AFTERNOON...

Atmospheric conditions exist that favor the possible formation of
weak circulations along a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

37
Special weather statement, May 19, 3:39 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
339 PM CDT Sun May 19 2024

ILZ036-192100-
Fulton-
339 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FULTON COUNTY
THROUGH 400 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuba, or 9 miles northwest of Lewistown, moving east at
5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cuba, Bernadotte, and Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4041 9042 4054 9037 4053 9016 4032 9023
TIME...MOT...LOC 2039Z 283DEG 5KT 4046 9032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, May 19, 3:42 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
342 PM CDT Sun May 19 2024

ILZ041-048-192100-
Mason-Menard-
342 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENARD AND
SOUTHEASTERN MASON COUNTIES THROUGH 400 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kilbourne, or 11 miles north of Petersburg, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Easton, Kilbourne, and Oakford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 9002 4026 8997 4025 8972 4003 8980
TIME...MOT...LOC 2041Z 283DEG 5KT 4017 8991

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, May 19, 3:55 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT Sun May 19 2024

ILZ041-048-192115-
Mason-Menard-
355 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENARD...WESTERN
LOGAN AND SOUTHEASTERN MASON COUNTIES THROUGH 415 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenview, or near Mason City, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenview and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 8960 4009 8960 4009 8958 4003 8958
      4003 8978 4016 8980
TIME...MOT...LOC 2054Z 260DEG 11KT 4010 8970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Local storm report, May 19, 5:09 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
509 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     3 N Lake of the Woods   40.25N 88.37W
05/19/2024                   Champaign          IL   Public

            Tree limb broken.

0445 PM     Hail             3 N Lake of the Woods   40.25N 88.37W
05/19/2024  M0.75 Inch       Champaign          IL   Public

&&
Local storm report, May 19, 5:54 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
554 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Rossville               40.38N 87.66W
05/19/2024  E0.70 Inch       Vermilion          IL   Trained Spotter

&&

JLA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:46 PM CDTFlash Flood WarningILXMacon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.